Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

August 15, 2020Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Aug 15, 2020, 3:25 PM EDT for Wayne County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 3:25 PM EDT (19:25 UTC)
Expired
Aug 15, 2020, 4:15 PM EDT
In force
50 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS81 KBUF 151925
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
325 PM EDT Sat Aug 15 2020

NYZ004-152015-
Wayne-
325 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST WAYNE COUNTY...

At 324 PM EDT, a strong thunderstorm was located over Ontario, or 8
miles east of Webster, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, along with very heavy rainfall.

Locations impacted include...
Ontario, Williamson, Marion, Clyde, Sodus, Chimney Bluffs State 
Park, Walworth, Rose, Huron, Sodus Point, North Rose, Alton and 
Pultneyville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4313 7728 4328 7738 4330 7686 4306 7685
TIME...MOT...LOC 1924Z 257DEG 11KT 4323 7725 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:21 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 15, 2:21 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
221 PM EDT Sat Aug 15 2020

.SYNOPSIS...
Humidity and shower chances will continue to increase this afternoon
and last through Sunday, all the while temperatures will remain
above normal during this time. A cold front will enter and push
through the area Monday bringing additional shower and thunderstorm
chances. Following the frontal passage, conditions dry out and cool
off. These conditions will last through much of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
High pressure centered over the Canadian Maritimes continues to nose
in from the northeast this afternoon, however the bubble of high
pressure is not covering the majority of the area. With the high
pressure becoming less prominent, a more humid airmass has begun
advance northward, ahead of a weak surface low over the Ohio valley
and a shortwave trough propagating eastward. Diurnal heating has
provided sufficient instability this afternoon to induce a few
showers and thunderstorms. Chances for showers and storms will
continue to increase throughout the afternoon lasting into this
evening. A few of these showers may become mature enough to produce
some gusty winds, otherwise storms should behave due to the lack of
shear in the environment. The higher probabilities of convection lie
along north central NY and especially west of the Finger Lakes in
close proximity to the surface wave. The lingering effects of the
northeastern high keeping the North Country dry throughout the rest
of the afternoon and evening. Highs today will climb up into the low
to mid 80s with the hotter temperatures to lie inland from the lakes
along the Lake Plains.

Surface wave and shortwave trough will slowly drift east of the area
tonight with precipitation chances dropping off to just a few stray
showers. Lows tonight will drop range in the 60s, with the cooler
temperatures occuring across the hilltops.

The nose of high pressure will further retreat into New England as a
cold front approaches from the west on Sunday. Heights will slowly
fall throughout the day as the upper level trough tracks east from
the Upper Great Lakes to the Lower Great Lakes. As Western and
Central NY will be sandwiched between an area of low pressure over
the Atlantic Coast and the trough to the west winds will remain
light in the mid-levels. Shower and thunderstorm chances will
increase Sunday afternoon as daytime heating will increase
instability and join forces with the lake breeze boundaries. Primary
shower activity will lie across Western New York. As for the North
Country, dry conditions will prevail through most of the day with
slight chances for a few showers late in the day on Sunday due to
the proximity of the upper level trough. Highs tomorrow will climb
up into the upper 70s along the western counties to low 80s in the
east.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Unsettled with chances for showers and thunderstorms at times Sunday
evening through Monday evening. Lead shortwave on front edge of
upper trough sweeping across Manitoba and northern Ontario crosses
Lake Ontario and Ottawa Valley Sunday evening. Lift from the wave
along with lingering instability 500-1000j/kg results in scattered
showers and thunderstorms affecting especially Niagara Frontier to
the eastern Lake Ontario region. Best chances overnight will be east
of Lake Ontario. Stronger mid-upper level winds staying over central
Great Lakes should limit any stronger storms on Sunday evening.

After a lull in shower coverage late Sunday night into Monday
morning, expect another round of scattered showers and thunderstorms
Monday afternoon and Monday evening. This is also when primary cold
front arrives. Based on how it looks upstream currently, shortwave
trough moving in or just to the north of here Monday afternoon may
be stronger than models are showing, so that could lead to increased
coverage. Best coverage on Monday probably ends up in our eastern
areas on to the east ahead of main cold front, though will also have
to watch far western NY along lake breeze boundaries if that
shortwave is indeed stronger. If enough instability is present,
could see a few more stronger storms on Monday afternoon. High temps
on Monday will upper 70s to lower 80s but it will be more humid
just ahead of the cold front.

Primary push of cooler and drier air works through on Monday night
and by Tuesday, all areas with exception of eastern Lake Ontario
region, will be free of any convection. Even coverage east of Lake
Ontario will be spotty as it looks now. Highs on Tuesday will only
reach 80F in a few spots, but most locations will stay in the mid to
upper 70s. Cooling continues Tuesday night with favored cool spots
into the lower 50s as high pressure builds in from central Great
Lakes. This will be the first of many nights this week with fog in
the valleys of the Southern Tier.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Weak high pressure settles over the Great Lakes through Wednesday
night with dry weather. The cool/dry airmass will allow lows to drop
into the 50s each night, with upper 40s possible in the cooler
Southern Tier valleys and North Country. Likely will see fog each
night in the valleys of the Southern Tier. Highs Wednesday will
reach the upper 70s to around 80 at lower elevations, and mid 70s
across higher terrain.

Another mid level trough will pass to the north of the region
Thursday, with the associated trailing cold front drifting southeast
into the eastern Great Lakes. Still looks like the bulk of the
stronger height falls will remain north across eastern Canada, with
a weak, moisture starved boundary crossing our region. Cannot rule
out an isolated shower or thunderstorm, but looking at very low
coverage. Mainly dry weather continues into Friday, then at least a
small chance of some showers and thunderstorms by next weekend.
Model timing differences prohibit introduction of anything than
lower chances though. Temperatures will begin to warm again, with
highs back into the mid 80s by next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A few areas of showers with a couple of thunderstorms currently lie
along the Lake Erie lake breeze and along north central New York.
All in all VFR conditions prevail at all TAF sites. Widely scattered
showers and isolated thunderstorms will continue this afternoon and
evening west of the Finger Lakes. Due to the scattered nature of
these showers and storms the probability is too low to justify
inclusion in the western TAFs.

Outlook...

Sunday through Monday...Mainly VFR with a chance of showers.
Tuesday through Thursday...VFR.

&&

.MARINE...
Northeasterly winds will weaken and veer to the south as high
pressure exits to the east tonight. A cold front will continue to
progress eastward tonight and Sunday before crossing the lakes
Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ
NEAR TERM...EAJ
SHORT TERM...JLA
LONG TERM...Hitchcock/JLA
AVIATION...EAJ
MARINE...EAJ
Hazardous weather outlook, Aug 15, 5:33 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
533 AM EDT Sat Aug 15 2020

NYZ001>008-010>014-019>021-085-160945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
533 AM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Marginal Risk for severe thunderstorms Monday with
damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
533 AM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Marginal Risk for severe thunderstorms Monday with strong
winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 15, 2:04 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
204 PM EDT Sat Aug 15 2020

NYZ010-085-151900-
Southern Erie-Northern Erie-
204 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...

At 204 PM EDT, a strong thunderstorm was located over Orchard Park,
or near West Seneca, moving north at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buffalo, West Seneca, Lackawanna, Elma, Orchard Park, Elma Center and
Billington Heights.

This includes Interstate 90 between exits 55 and 54.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4274 7865 4275 7878 4286 7881 4286 7863
TIME...MOT...LOC 1804Z 182DEG 6KT 4279 7873

JLA
Special weather statement, Aug 15, 2:31 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
231 PM EDT Sat Aug 15 2020

NYZ003-004-151930-
Wayne-Monroe-
231 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAYNE AND EAST
CENTRAL MONROE COUNTIES...

At 231 PM EDT, a strong thunderstorm was located over Webster, moving
east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Webster, Ontario, Penfield, Union Hill and West Walworth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4313 7749 4328 7750 4330 7729 4310 7727
TIME...MOT...LOC 1831Z 268DEG 7KT 4319 7740

JLA
Special weather statement, Aug 15, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
325 PM EDT Sat Aug 15 2020

NYZ004-152015-
Wayne-
325 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST WAYNE COUNTY...

At 324 PM EDT, a strong thunderstorm was located over Ontario, or 8
miles east of Webster, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, along with very heavy rainfall.

Locations impacted include...
Ontario, Williamson, Marion, Clyde, Sodus, Chimney Bluffs State
Park, Walworth, Rose, Huron, Sodus Point, North Rose, Alton and
Pultneyville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4313 7728 4328 7738 4330 7686 4306 7685
TIME...MOT...LOC 1924Z 257DEG 11KT 4323 7725

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:04 PM EDTSpecial Weather StatementBUFErie56 min
Aug 15, 2:31 PM EDTSpecial Weather StatementBUFMonroe59 min
Aug 15, 4:16 PM EDTSpecial Weather StatementBUFAllegany44 min
Aug 15, 5:02 PM EDTSpecial Weather StatementBUFAllegany58 min
Aug 15, 5:20 PM EDTSpecial Weather StatementBUFWyoming40 min
Aug 15, 5:25 PM EDTSpecial Weather StatementBUFNiagara35 min
Aug 15, 6:03 PM EDTSpecial Weather StatementBUFWyoming42 min
Aug 15, 6:50 PM EDTSpecial Weather StatementBUFWyoming55 min
Aug 15, 6:54 PM EDTFlash Flood WarningBUFCattaraugus, Erie2 hr
Aug 15, 7:12 PM EDTSpecial Weather StatementBUFErie63 min
Aug 15, 7:17 PM EDTSevere Thunderstorm WarningBUFErie45 min
Aug 15, 7:27 PM EDTSevere Thunderstorm WarningBUFErie63 min
Aug 15, 7:28 PM EDTSpecial Marine WarningBUF62 min
Aug 15, 7:52 PM EDTSevere Thunderstorm WarningBUFNiagara53 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.